'DEATH BED': Qld man had stroke, blood clots after jab
A Queensland man who had a stroke and developed blood clots within days of having an AstraZeneca COVID-19 shot is waiting to hear from health experts assessing whether the vaccine could be responsible.
The 65-year-old, of Shute Harbour, was so seriously ill a doctor asked his wife, whether they had discussed end-of-life issues.
She was told her husband was "in a critical state".
"I was absolutely frightened," she said in a letter to Australia's medicines regulator, the Therapeutic Goods Administration, which has been investigating adverse events linked to the vaccine.
Her husband was taken by friends to Proserpine Hospital on April 1, five days after receiving the vaccine at a Whitsunday respiratory clinic.
Because he has type 2 diabetes and two stents in his heart, he received the vaccine as part of Australia's Phase 1b rollout.
The civil engineer, who was on blood-thinning medication, said he lapsed into a coma at Proserpine Hospital and was transferred to Mackay by road ambulance several hours later.
More than a month on, he's still recovering from the stroke, caused by a brain bleed.
Doctors also found a clot in his leg and more in his lungs.
Although he's yet to hear back from the TGA, he's convinced the AstraZeneca vaccine is to blame.
"I don't believe in coincidences," he said. "If I'm fighting fit, vertical, extremely active one minute and then on my death bed the next, the only thing that's changed is the AstraZeneca vaccine that I've had.
"There is a problem here. I nearly died. I don't want anyone else to go through that."
A newly identified syndrome of blood clots occurring in association with low platelets, referred to as thrombosis with thrombocytopenia syndrome, or TTS, has been linked to the AstraZeneca COVID-19 vaccine.
The TGA's Vaccine Safety Investigation Group has so far judged six cases of TTS that are likely linked to the vaccine, one in Queensland involving a 49-year-old man who has since recovered.
A TGA spokeswoman said the reporting of an adverse event to the TGA post-vaccination did not mean the event was caused by vaccination.
"As such, the TGA is monitoring the numbers of cases of blood clots being reported in association with both COVID-19 vaccines currently in use in Australia and comparing them against the number of expected events in the population in the absence of vaccination," she said.
"It is important to note that the overall number of reports received to date is no higher than the expected background rate for the more common type of blood clots in Australia, which occur in around 50 Australians every day separate to vaccination."
On April 8, Prime Minister Scott Morrison announced the AstraZeneca vaccine should not be used by Australians under the age of 50, given TTS seemed to occur mainly in younger people and their risk of developing severe COVID was much lower than in older age groups.
Health experts are advising people should seek immediate medical attention if, a few days after vaccination, they develop:
•A severe or persistent headache or blurred vision;
•Shortness of breath, chest pain, leg swelling or persistent abdominal pain;
•Unusual skin bruising or pinpoint round spots beyond the injection site.
Originally published as 'I was on my death bed': Qld man had stroke, blood clots after jab